Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 72, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2019, 1:20 PM CDT for Grant County, Richland County, Wisconsin. It was in force for 40 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 1:20 PM CDT (18:20 UTC)
- Expired
- Jul 20, 2019, 2:00 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:24 PM CDT | TSTM WND GST 38 | Boscobel, WI | |
| Jul 20, 1:25 PM CDT | TSTM WND DMG | 4 N Rockbridge, WI | TREES KNOCKED DOWN. TIME ESTIMATED FROM RADAR. |
| Jul 20, 1:47 PM CDT | TSTM WND GST 55 | 8 Ese Fennimore, WI | VARIOUS WIND GUSTS OF 52 TO 55 MPH |
| Jul 20, 1:47 PM CDT | TSTM WND GST 55 | 8 Ese Fennimore, WI | VARIOUS WIND GUSTS OF 52 TO 55 MPH. |
| Jul 20, 1:48 PM CDT | TSTM WND GST 55 | Lone Rock, WI | |
| Jul 20, 1:55 PM CDT | TSTM WND GST 50 | Kieler, WI | REPORTED IN JAMESTOWN AREA AS WELL |
| Jul 20, 1:55 PM CDT | TSTM WND GST 50 | Kieler, WI | REPORTED IN JAMESTOWN AREA AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2651 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WUUS53 KARX 201820
SVRARX
WIC043-103-201900-
/O.NEW.KARX.SV.W.0072.190720T1820Z-190720T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
120 PM CDT Sat Jul 20 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Grant County in southwestern Wisconsin...
Richland County in southwestern Wisconsin...
* Until 200 PM CDT.
* At 120 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Richland Center to Balltown, moving
east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Dickeyville around 135 PM CDT.
Platteville around 140 PM CDT.
Other locations impacted by these severe thunderstorms include
Highway 61 And County T, Montfort, Highway 80 And County C C,
Gillingham, Neptune, County Roads A And Z and Blue River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9071 4269 9095 4274 9105 4278 9107
4307 9086 4317 9067 4336 9067 4355 9053
4355 9019 4317 9019 4321 9029 4320 9043
4251 9042 4251 9064
TIME...MOT...LOC 1820Z 257DEG 60KT 4347 9044 4265 9090
HAIL...<.75IN
WIND...60MPH
$$
Wetenkamp2 follow-up statements
311
WWUS53 KARX 201835
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
135 PM CDT Sat Jul 20 2019
WIC043-103-201900-
/O.CON.KARX.SV.W.0072.000000T0000Z-190720T1900Z/
Grant WI-Richland WI-
135 PM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR GRANT AND RICHLAND COUNTIES...
At 135 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Wonewoc to 6 miles northwest of
Dickeyville, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Cuba City around 150 PM CDT.
Other locations impacted by these severe thunderstorms include
Arthur, Highway 61 And County T, Montfort, Eagle Corners, Beetown,
Highway 80 And County C C and Woodstock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9098 4274 9097 4279 9095 4302 9080
4317 9067 4335 9054 4355 9053 4355 9019
4317 9019 4321 9029 4320 9043 4251 9042
4251 9064 4264 9071 4269 9095
TIME...MOT...LOC 1835Z 280DEG 37KT 4353 9018 4271 9064
HAIL...<.75IN
WIND...60MPH
$$
Wetenkamp933
WWUS53 KARX 201850
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
150 PM CDT Sat Jul 20 2019
WIC103-201858-
/O.CAN.KARX.SV.W.0072.000000T0000Z-190720T1900Z/
Richland WI-
150 PM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of he warned
area. herefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
northeastern Iowa...and southwestern Wisconsin.
LAT...LON 4254 9064 4264 9071 4269 9095 4271 9098
4279 9095 4298 9070 4316 9052 4321 9052
4321 9050 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 1848Z 251DEG 44KT 4352 8994 4259 9061
$$
WIC043-201900-
/O.CON.KARX.SV.W.0072.000000T0000Z-190720T1900Z/
Grant WI-
150 PM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR GRANT COUNTY...
At 148 PM CDT, severe thunderstorms were located along a line
extending from near Reedsburg to near Dickeyville, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. Winds gusts of 52 to 55 mph were reported
in Fennimore at 148 PM.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Grant County, including the following locations... Big H Campground,
Preston, Arthur, Montfort, Beetown, Union and Cornelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9064 4264 9071 4269 9095 4271 9098
4279 9095 4298 9070 4316 9052 4321 9052
4321 9050 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 1848Z 251DEG 44KT 4352 8994 4259 9061
HAIL...<.75IN
WIND...60MPH
$$
WetenkampWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:26 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 20, 12:26 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1226 PM CDT Sat Jul 20 2019
.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019
Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.
A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.
From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.
An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.
.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019
By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week. The next chance for rain looks like it will not be until
next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 20 2019
Line of strong to severe thunderstorms will impact LSE the next
hour, with additional showers and occasional thunderstorms
remaining possible through late afternoon and the evening hours,
though with a trend toward less severity. The precipitation risk
should end overnight as much drier air arrives behind a cold
front, as winds shift northerly. Skies will also tend to clear
with time, save for some passing cirrus at times.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
061.
Flash Flood Watch until 7 PM CDT this evening for WIZ017-029-
032>034-041>044-053-055.
MN...Flash Flood Watch until 7 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
018-019-029-030.
&&
SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...LawrenceHazardous weather outlook, Jul 20, 3:24 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 324 AM CDT Sat Jul 20 2019 IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053- 055-210830- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-210830- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 324 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to move through the area today from late morning into the afternoon. A few of these storms could become strong to severe, capable of producing damaging winds, isolated large hail, and torrential rainfall. Localized flash flooding could result in areas that see repeated heavy rainfall. Another round of thunderstorms will be possible this evening. While the severe threat will be lower with these storms, heavy rainfall will remain possible. An excessive heat warning remains in effect today. Afternoon heat indices will top out between 100 and 105 degrees. Heat-related illnesses may occur with prolonged exposure to the heat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 20, 12:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM TSTM WND DMG GALESVILLE 44.08N 91.36W
07/20/2019 TREMPEALEAU WI PUBLIC
DELAYED REPORT. MULTIPLE TREES AND BRANCHES
DOWN IN GALESVILLE. RELAYED VIA SOCIAL
MEDIA. TIME ESTIMATED FROM RADAR.
&&
CALocal storm report, Jul 20, 1:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HEAVY RAIN 1 NE KASSON 44.04N 92.74W
07/20/2019 M1.72 INCH DODGE MN TRAINED SPOTTER
MEASURED BETWEEN 1025 AM AND 1230 PM
&&
SHEALocal storm report, Jul 20, 1:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND DMG ROCKLAND 43.91N 90.92W
07/20/2019 LA CROSSE WI PUBLIC
TIME ESTIMATED. TREES KNOCKED DOWN.
&&
SHEALocal storm report, Jul 20, 1:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST 1 N ONALASKA 43.90N 91.23W
07/20/2019 M39 MPH LA CROSSE WI TRAINED SPOTTER
&&Special weather statement, Jul 20, 1:12 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT Sat Jul 20 2019
IAZ030-WIZ054-055-061-201845-
Clayton-Richland-Crawford-Grant-
112 PM CDT Sat Jul 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLAYTON...
GRANT...RICHLAND AND EASTERN CRAWFORD COUNTIES...
At 111 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of La Farge to Colesburg.
Movement was southeast at 50 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
These storms will be near...
Richland Center around 130 PM CDT.
Other locations impacted by these storms include Highway 61 And
County T, Montfort, Turkey River, Gillingham, Neptune, County Roads A
And Z, Blue River, Gays Mills, Highways 80 And 56 and Georgetown.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9132
4341 9083 4348 9019 4317 9019 4321 9029
4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 1811Z 293DEG 44KT 4342 9067 4266 9122
WetenkampLocal storm report, Jul 20, 1:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND DMG 2 N ELKADER 42.88N 91.40W
07/20/2019 CLAYTON IA LAW ENFORCEMENT
A FEW TREES DOWN ON POWER LINES
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:07 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Jul 19, 8:00 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 90 min |
| Jul 19, 9:34 PM CDT | Special Weather Statement | ARX | Adams | 86 min |
| Jul 19, 10:12 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 63 min |
| Jul 20, 7:20 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 5 more | 7 hr |
| Jul 20, 7:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jul 20, 8:31 AM CDT | Flash Flood Warning | ARX | Buffalo | 3 hr |
| Jul 20, 8:43 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 47 min |
| Jul 20, 8:45 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 45 min |
| Jul 20, 9:02 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Trempealeau | 28 min |
| Jul 20, 9:20 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 40 min |
| Jul 20, 9:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Juneau, La Crosse, Monroe | 68 min |
| Jul 20, 9:25 AM CDT | Tornado Warning | ARX | Jackson, La Crosse, Monroe | 35 min |
| Jul 20, 9:38 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 31 min |
| Jul 20, 9:51 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 39 min |
| Jul 20, 9:58 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 26 min |
| Jul 20, 10:22 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 53 min |
| Jul 20, 11:34 AM CDT | Flash Flood Warning | ARX | Buffalo | 4 hr |
| Jul 20, 12:10 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, La Crosse, Trempealeau, Vernon | 80 min |
| Jul 20, 1:12 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 33 min |
| Jul 20, 3:10 PM CDT | River Flood Warning | ARX | Jackson | 55 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.